Opioid deaths are on the rise. In 2016, opioids caused over 42,000 deaths in the United States. The U.S. Department of Health and Human Services declared opioids a public health emergency.1 Despite the implementation of a 5-point plan to combat opioid and prescription drug addiction in America, more than 130 people die from an overdose every day.2 This means knowing what to do after an opioid overdose remains just as crucial as ever.
Opioids are among the most addictive and dangerous drugs on the street today. What’s even more frightening is most people never develop an addiction to illegal substances – they develop a dependency on prescription pills suggested by a doctor to manage pain.
No matter what type of opioid you use, understanding the risk and signs of an overdose can save your life or someone else’s life. If you’re reading this in hopes of helping a loved one, know that you cannot always force people to change. You can, however, support any desire they have to seek help and prepare to assist in the event of an overdose.
Opioids’ Effects on the Body and Brain
Opioids work by connecting to the brain’s built-in opiate receptors. These receptors are designed to reduce pain and are intended for the opioids naturally produced by the body. Manufactured opioids are much stronger than anything the body produces on its own. This is why people who take these drugs are at an increased risk of an overdose.
Opioids slow breathing and heart rate and depress the body’s nervous system. Opioids also trigger the release of dopamine. Dopamine is a chemical messenger that is part of the brain’s reward system. This system evolved as a means of survival, allowing people to experience pleasure and be motivated to do things that keep them alive, such as eating and reproducing.
The reward circuit releases large quantities of dopamine when taking drugs, more than the amount ever typically released naturally. As a result, the body begins to stop producing dopamine and other important chemicals on its own. Instead, the body requires opioids or other drugs to function properly.
Heroin and prescription painkillers slow everything in the body, ultimately leading to lung and heart failure during an overdose.
Signs of an Opioid Overdose
Opioid overdoses happen quickly and can kill someone in three to five minutes. The stronger the drug and the higher the dose, the greater the risk and the faster the overdose. Signs of an opioid overdose3 include:
- Unable to speak
- Shallow breathing
- “Nodding off” or falling unconscious can be mistaken for sleeping
- Changes in complexion (pale skin may become blue, darker skin may appear ashen)
- Wheezing, gurgling, or a snoring sound (sometimes referred to as the “death rattle”)
How to Respond
The best thing to do when you or someone you love is experiencing an opioid overdose is to administer naloxone and call 911 immediately. Naloxone (brand name Evzio) is a drug specifically designed to reverse the effects of an opioid overdose. It cannot replace emergency care, but the drug can buy someone around 30 minutes before respiratory distress resumes.
Typically, naloxone is administered by emergency responders or in the emergency room. But you can also buy it over the counter at most pharmacies. In some instances, you may be able to receive it for free. The National Institute on Drug Abuse provides a list of resources to acquire this life-saving medication free of charge.
Naloxone is not a definitive way to prevent opioid overdose. Taking it before doing drugs will not save your life and is not a solution to addiction. After an opioid overdose, the best thing to do is to look for licensed rehabilitation centers to help you or your loved one break free from addiction.
Unfortunately, many people will hit rock bottom before seeking to improve. Some must almost lose their lives before they appreciate it. Regardless of how you got here, focus on where you’re going next. If you or a loved one is suffering from opioid addiction, contact your nearest hospital or contact one of our professionals at Clear Life Recovery today. Reaching out for help is the best choice you can make for yourself today.